Skip to main content
Log in

Well-Balanced High-Order Finite Volume Methods for Systems of Balance Laws

  • Published:
Journal of Scientific Computing Aims and scope Submit manuscript

Abstract

In some previous works, the authors have introduced a strategy to develop well-balanced high-order numerical methods for nonconservative hyperbolic systems in the framework of path-conservative numerical methods. The key ingredient of these methods is a well-balanced reconstruction operator, i.e. an operator that preserves the stationary solutions in some sense. A strategy has been also introduced to modify any standard reconstruction operator like MUSCL, ENO, CWENO, etc. in order to be well-balanced. In this article, the specific case of 1d systems of balance laws is addressed and difficulties are gradually introduced: the methods are presented in the simpler case in which the source term does not involve Dirac masses. Next, systems whose source term involves the derivative of discontinuous functions are considered. In this case, the notion of weak solution is discussed and the Generalized Hydrostatic Reconstruction technique is used for the treatment of singular source terms. A technique to preserve the well-balancedness of the methods in the presence of numerical integration is introduced. The strategy is applied to derive first, second and third order well-balanced methods for Burgers’ equation with a nonlinear source term and for the Euler equations with gravity.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12
Fig. 13
Fig. 14
Fig. 15
Fig. 16
Fig. 17
Fig. 18
Fig. 19
Fig. 20
Fig. 21
Fig. 22
Fig. 23
Fig. 24
Fig. 25
Fig. 26
Fig. 27
Fig. 28
Fig. 29
Fig. 30
Fig. 31

Similar content being viewed by others

References

  1. Audusse, E., Bouchut, F., Bristeau, M.-O., Klein, R., Perthame, B.: A fast and stable well-balanced scheme with hydrostatic reconstruction for shallow water flows. SIAM J. Sci. Comput. 25, 2050–2065 (2004)

    Article  MathSciNet  Google Scholar 

  2. Berberich, J.P., Chandrashekar, P., Klingenberg, C.: High order well-balanced finite volume methods for multi-dimensional systems of hyperbolic balance laws. arXiv:1903.05154v1 [math.NA] (2019)

  3. Bermúdez, A., López, X., Vázquez-Cendón, M.E.: Finite volume methods for multi-component euler equations with source terms. Comput. Fluids 156, 113–134 (2017). Ninth International Conference on Computational Fluid Dynamics (ICCFD9)

    MathSciNet  MATH  Google Scholar 

  4. Bermúdez, A., Vázquez, M.E.: Upwind methods for hyperbolic conservation laws with source terms. Comput. Fluids 23(8), 1049–1071 (1994)

    MathSciNet  MATH  Google Scholar 

  5. Bernetti, R., Titarev, V., Toro, E.: Exact solution of the riemann problem for the shallow water equations with discontinuous bottom geometry. J. Comput. Phys. 227(6), 3212–3243 (2008)

    MathSciNet  MATH  Google Scholar 

  6. Bispen, G., Lukáčová-Medvid’ová, M., Yelash, L.: Asymptotic preserving imex finite volume schemes for low mach number Euler equations with gravitation. J. Comput. Phys. 335, 222–248 (2017)

    MathSciNet  MATH  Google Scholar 

  7. Bouchut, F.: Nonlinear stability of finite volume methods for hyperbolic conservation laws and well-balanced schemes for sources. Frontiers in Mathematics. Birkhäuser Verlag, Basel (2004)

    MATH  Google Scholar 

  8. Brufau, P., Vázquez-Cendón, M.E., García-Navarro, P.: A numerical model for the flooding and drying of irregular domains. Int. J. Numer. Methods Fluids 39(3), 247–275 (2002)

    MATH  Google Scholar 

  9. Canestrelli, A., Siviglia, A., Dumbser, M., Toro, E.F.: Well-balanced high-order centred schemes for non-conservative hyperbolic systems. Applications to shallow water equations with fixed and mobile bed. Adv. Water Resour. 32(6), 834–844 (2009)

    Google Scholar 

  10. Cargo, A.-Y., Leroux, P.: Un schéma équilibre adapté au modèle d’atmosphè re avec termes de gravité. Comptes rendus de l’Académie des sciences. Série 1, Mathématique (1994)

  11. Castro, M., de Luna, T.M., Parés, C.: Chapter 6—well-balanced schemes and path-conservative numerical methods. In: Abgrall, R., Shu, C.-W., (eds), Handbook of Numerical Methods for Hyperbolic Problems, of Handbook of Numerical Analysis, vol. 18, pp. 131–175. Elsevier (2017)

  12. Castro, M., López, J., Parés, C.: Well-balanced high order extensions of Godunov method for linear balance laws. SIAM J. Numer. Anal. 46, 1012–1039 (2008)

    MathSciNet  MATH  Google Scholar 

  13. Castro, M., Rebollo, T., Fernández-Nieto, E., Parés, C.: On well-balanced finite volume methods for nonconservative nonhomogeneous hyperbolic systems. SIAM J. Sci. Comput. 29, 1093–1126 (2007)

    MathSciNet  MATH  Google Scholar 

  14. Castro, M.J., LeFloch, P.G., Muñoz-Ruiz, M.L., Parés, C.: Why many theories of shock waves are necessary: convergence error in formally path-consistent schemes. J. Comput. Phys. 227(17), 8107–8129 (2008)

    MathSciNet  MATH  Google Scholar 

  15. Castro, M.J., Ortega, S., Parés, C.: Well-balanced methods for the shallow water equations in spherical coordinates. Comput. Fluids 157, 196–207 (2017)

    MathSciNet  MATH  Google Scholar 

  16. Castro, M.J., Pardo Milanés, A., Parés, C.: Well-balanced numerical schemes based on a generalized hydrostatic reconstruction technique. Math. Models Methods Appl. Sci. 17(12), 2055 (2007)

    MathSciNet  MATH  Google Scholar 

  17. Castro Díaz, M.J., Fernández-Nieto, E.: A class of computationally fast first order finite volume solvers: PVM methods. SIAM J. Sci. Comput. 34(4), 2173–2196 (2012)

    MathSciNet  MATH  Google Scholar 

  18. Castro Díaz, M.J., López-García, J.A., Parés, C.: High order exactly well-balanced numerical methods for shallow water systems. J. Comput. Phys. 246, 242–264 (2013)

    MathSciNet  MATH  Google Scholar 

  19. Chacón Rebollo, T., Domínguez Delgado, A., Fernández Nieto, E .D.: A family of stable numerical solvers for the shallow water equations with source terms. Comput. Methods Appl. Mech. Eng. 192(1–2), 203–225 (2003)

    MathSciNet  MATH  Google Scholar 

  20. Chacón Rebollo, T., Domínguez Delgado, A., Fernández Nieto, E .D.: Asymptotically balanced schemes for non-homogeneous hyperbolic systems. Application to the shallow water equations. Comptes Rendus Mathématique 338(1), 85–90 (2004)

    MathSciNet  MATH  Google Scholar 

  21. Chandrashekar, P., Klingenberg, C.: A second order well-balanced finite volume scheme for euler equations with gravity. SIAM J. Sci. Comput. 37(3), B382–B402 (2015)

    MathSciNet  MATH  Google Scholar 

  22. Chandrashekar, P., Zenk, M.: Well-balanced nodal discontinuous Galerkin method for Euler equations with gravity. J. Sci. Comput. 71(3), 1062–1093 (2017)

    MathSciNet  MATH  Google Scholar 

  23. Chertock, A., Cui, S., Kurganov, A., NurÖzcan, Şeyma, Tadmor, E.: Well-balanced schemes for the euler equations with gravitation: conservative formulation using global fluxes. J. Comput. Phys. 358, 36–52 (2018)

    MathSciNet  MATH  Google Scholar 

  24. Cravero, I., Semplice, M.: Well-balanced nodal discontinuous Galerkin method for Euler equations with gravity. J. Sci. Comput. 78(3), 1219–1246 (2016)

    MathSciNet  Google Scholar 

  25. Dal Maso, G., Lefloch, P.G., Murat, F.: Definition and weak stability of nonconservative products. J. de Mathématiques Pures et Appliquées 74(6), 483–548 (1995)

    MathSciNet  MATH  Google Scholar 

  26. Desveaux, V., Zenk, M., Berthon, C., Klingenberg, C.: A well-balanced scheme to capture non-explicit steady states in the Euler equations with gravity. Int. J. Numer. Methods Fluids 81(2), 104–127 (2016)

    MathSciNet  MATH  Google Scholar 

  27. Desveraux, V., Zenk, M., Berthon, C., Klingenberg, C.: Well-balanced schemes to capture non-explicit steady states: Ripa model. Math. Comput. 85(300), 1571–1602 (2016)

    MathSciNet  MATH  Google Scholar 

  28. Gaburro, E., Castro, M.J., Dumbser, M.: Well-balanced Arbitrary–Lagrangian–Eulerian finite volume schemes on moving nonconforming meshes for the Euler equations of gas dynamics with gravity. Mon. Not. R. Astron. Soc. 477(2), 2251–2275 (2018)

    Google Scholar 

  29. Gaburro, E., Castro, M.J., Dumbser, M.: A well balanced diffuse interface method for complex nonhydrostatic free surface flows. Comput. Fluids 175, 180–198 (2018)

    MathSciNet  MATH  Google Scholar 

  30. Gaburro, E., Dumbser, M., Castro, M.J.: Direct Arbitrary–Lagrangian–Eulerian finite volume schemes on moving nonconforming unstructured meshes. Comput. Fluids 159, 254–275 (2017)

    MathSciNet  MATH  Google Scholar 

  31. Goatin, P., LeFloch, P.G.: The Riemann problem for a class of resonant hyperbolic systems of balance laws. Annales de l’Institut Henri Poincaré (C) Non Linear Analysis 21(6), 881–902 (2004)

    MathSciNet  MATH  Google Scholar 

  32. Gosse, L.: A well-balanced flux-vector splitting scheme designed for hyperbolic systems of conservation laws with source terms. Comput. Math. Appl. 39(9–10), 135–159 (2000)

    MathSciNet  MATH  Google Scholar 

  33. Gosse, L.: A well-balanced scheme using non-conservative products designed for hyperbolic systems of conservation laws with source terms. Math. Models Methods Appl. Sci. 11(2), 339–365 (2001)

    MathSciNet  MATH  Google Scholar 

  34. Gosse, L.: Localization effects and measure source terms in numerical schemes for balance laws. Math. Comput. 71(238), 553–582 (2002). (electronic)

    MathSciNet  MATH  Google Scholar 

  35. Gottlieb, S., Shu, C.-W.: Total variation diminishing Runge–Kutta schemes. Math. Comput. Am. Math. Soc. 67(221), 73–85 (1998)

    MathSciNet  MATH  Google Scholar 

  36. Greenberg, J.M., Leroux, A.Y.: A well-balanced scheme for the numerical processing of source terms in hyperbolic equations. SIAM J. Numer. Anal. 33(1), 1–16 (1996)

    MathSciNet  Google Scholar 

  37. Greenberg, J.M., LeRoux, A.Y., Baraille, R., Noussair, A.: Analysis and approximation of conservation laws with source terms. SIAM J. Numer. Anal. 34(5), 1980–2007 (1997)

    MathSciNet  MATH  Google Scholar 

  38. Grosheintz-Laval, L., Käppeli, R.: High-order well-balanced finite volume schemes for the Euler equations with gravitation. J. Comput. Phys. 378, 324–343 (2019)

    MathSciNet  MATH  Google Scholar 

  39. Harten, A., Lax, P., Leer, B.: On upstream differencing and Godunov-type schemes for hyperbolic conservation laws. SIAM Rev. 25(1), 35–61 (1983)

    MathSciNet  MATH  Google Scholar 

  40. Hayes, B., LeFloch, P.: Nonclassical shocks and kinetic relations: finite difference schemes. SIAM J. Numer. Anal. 35, 2169–2194 (1998)

    MathSciNet  MATH  Google Scholar 

  41. Käppeli, R., Mishra, S.: Well-balanced schemes for the Euler equations with gravitation. J. Comput. Phys. 259, 199–219 (2014)

    MathSciNet  MATH  Google Scholar 

  42. Klingenberg, C., Puppo, G., Semplice, M.: Arbitrary order finite volume well-balanced schemes for the Euler equations with gravity. SIAM J. Sci. Comput. 41(2), A695–A721 (2019)

    MathSciNet  MATH  Google Scholar 

  43. LeFloch, P.: Hyperbolic Systems of Conservation Laws: The Theory of Classical and Nonclassical Shock Waves. Lectures in Mathematics. Birkhäuser Verlag, Basel (2002)

    MATH  Google Scholar 

  44. LeVeque, R.J.: Balancing source terms and flux gradients in high-resolution Godunov methods: the quasi-steady wave-propagation algorithm. J. Comput. Phys. 146(1), 346–365 (1998)

    MathSciNet  MATH  Google Scholar 

  45. Levy, D., Puppo, G., Russo, G.: Compact central WENO schemes for multidimensional conservation laws. SIAM J. Sci. Comput. 22(2), 656–672 (2000)

    MathSciNet  MATH  Google Scholar 

  46. Li, G., Xing, Y.: High order finite volume WENO schemes for the Euler equations under gravitational fields. J. Comput. Phys. 316, 145–163 (2016)

    MathSciNet  MATH  Google Scholar 

  47. Li, G., Xing, Y.: Well-balanced discontinuous Galerkin methods with hydrostatic reconstruction for the Euler equations with gravitation. J. Comput. Phys. 352, 445–462 (2018)

    MathSciNet  MATH  Google Scholar 

  48. Lukáčová-Medvid’ová, M., Noelle, S., Kraft, M.: Well-balanced finite volume evolution Galerkin methods for the shallow water equations. J. Comput. Phys. 221(1), 122–147 (2007)

    MathSciNet  MATH  Google Scholar 

  49. Müller, L.O., Parés, C., Toro, E.F.: Well-balanced high-order numerical schemes for one-dimensional blood flow in vessels with varying mechanical properties. J. Comput. Phys. 242, 53–85 (2013)

    MathSciNet  MATH  Google Scholar 

  50. Noelle, S., Pankratz, N., Puppo, G., Natvig, J.R.: Well-balanced finite volume schemes of arbitrary order of accuracy for shallow water flows. J. Comput. Phys. 213(2), 474–499 (2006)

    MathSciNet  MATH  Google Scholar 

  51. Noelle, S., Xing, Y., Shu, C.-W.: High-order well-balanced finite volume WENO schemes for shallow water equation with moving water. J. Comput. Phys. 226(1), 29–58 (2007)

    MathSciNet  MATH  Google Scholar 

  52. Parés, C.: Numerical methods for nonconservative hyperbolic systems: a theoretical framework. SIAM J. Numer. Anal. 44(1), 300–321 (2006). (electronic)

    MathSciNet  MATH  Google Scholar 

  53. Parés, C., Castro, M.: On the well-balance property of Roe’s method for nonconservative hyperbolic systems. Applications to shallow-water systems. ESAIM: Math. Modelling Numer. Anal. 38(5), 821–852 (2004)

    MathSciNet  MATH  Google Scholar 

  54. Pelanti, M., Bouchut, F., Mangeney, A.: A Roe-type scheme for two-phase shallow granular flows over variable topography. ESAIM: Math. Modelling Numer. Anal. 42(5), 851–885 (2008)

    MathSciNet  MATH  Google Scholar 

  55. Perthame, B., Simeoni, C.: A kinetic scheme for the Saint–Venant system with a source term. Calcolo 38(4), 201–231 (2001)

    MathSciNet  MATH  Google Scholar 

  56. Perthame, B., Simeoni, C.: Convergence of the Upwind Interface Source Method for Hyperbolic Conservation Laws. In: Hou, T.Y., Tadmor, E. (eds.) Hyperbolic Problems: Theory, Numerics, Applications, pp. 61–78. Springer, Berlin (2003)

    MATH  Google Scholar 

  57. Russo, G., Khe, A.: High order well balanced schemes for systems of balance laws. In: Hyperbolic Problems: Theory, Numerics and Applications, Proceedings of Sympos. Appl. Math., Amer. Math. Soc., Providence, vol. 67, pp. 919–928 (2009)

  58. Sánchez-Linares, C., Morales de Luna, T., Castro-Díaz, M.J.: A HLLC scheme for Ripa model. Appl. Math. Comput. 272, 369–384 (2016)

    MathSciNet  MATH  Google Scholar 

  59. Tang, H., Tang, T., Xu, K.: A gas-kinetic scheme for shallow-water equations with source terms. Zeitschrift für angewandte Mathematik und Physik ZAMP 55(3), 365–382 (2004)

    MathSciNet  MATH  Google Scholar 

  60. Thomann, A., Zenk, M., Klingenberg, C.: A second-order positivity-preserving well-balanced finite volume scheme for Euler equations with gravity for arbitrary hydrostatic equilibria. Int. J. Numer. Methods Fluids 89(11), 465–482 (2019)

    MathSciNet  Google Scholar 

  61. Touma, R., Koley, U., Klingenberg, C.: Well-balanced unstaggered central schemes for the Euler equations with gravitation. SIAM J. Sci. Comput. 38(5), B773–B807 (2016)

    MathSciNet  MATH  Google Scholar 

  62. van Leer, B.: Towards the ultimate conservative difference scheme. V. A second-order sequel to Godunov’s method. J. Comput. Phys. 32(1), 101–136 (1979)

    MATH  Google Scholar 

  63. Varma, D., Chandrashekar, P.: A second-order, discretely well-balanced finite volume scheme for Euler equations with gravity. Comput. Fluids 181, 292–313 (2019)

    MathSciNet  MATH  Google Scholar 

  64. Xing, Y., Shu, C.: High order well-balanced WENO scheme for the gas dynamics equations under gravitational fields. J. Sci. Comput. 54, 645–662 (2013)

    MathSciNet  MATH  Google Scholar 

  65. Xing, Y., Shu, C.-W.: High order well-balanced finite volume WENO schemes and discontinuous Galerkin methods for a class of hyperbolic systems with source terms. J. Comput. Phys. 214(2), 567–598 (2006)

    MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Manuel J. Castro.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This research has been partially supported by the Spanish Government and FEDER through the Research Projects MTM2015-70490-C2-1-R and RTI2018-096064-B-C21, and Junta de Andalucia Project UMA18-FEDERJA-161.

Appendix A

Appendix A

It can be easily checked that, for smooth solutions, (1) with initial condition

$$\begin{aligned} U(x,0) = U_0(x) \end{aligned}$$

is equivalent to the system

$$\begin{aligned} W_t + A(W) W_x = 0, \end{aligned}$$
(81)

where

$$\begin{aligned} W = \left[ \begin{array}{l} U \\ \sigma \end{array} \right] , \quad A(W) = \left[ \begin{array}{cc} J(U) &{} -S(U) \\ 0 &{} 0 \end{array} \right] , \end{aligned}$$
(82)

with initial condition

$$\begin{aligned} W(x,0) = \left[ \begin{array}{c} U_0(x) \\ H(x) \end{array} \right] . \end{aligned}$$

The eigenvalues of A(W) are those of J(U) plus \(\lambda ^* = 0\) and an associated eigenvector to \(\lambda ^*\) is given by

$$\begin{aligned} R^*(W) = \left[ \begin{array}{c} J(U)^{-1} S(U) \\ 1 \end{array} \right] . \end{aligned}$$

Since the characteristic field \(R^*(U)\) is linearly degenerate (as \(\lambda ^*\) is constant), if (81) was a system of conservation laws, the Riemann invariants would have to be preserved through the stationary contact discontinuities related to the null eigenvalue: in other words, the limit states would have to belong to the same integral curve of the corresponding linearly degenerate field. These integral curves satisfy:

$$\begin{aligned} \frac{dW}{ds} = R^*(W) \end{aligned}$$

or, equivalently

$$\begin{aligned} \left\{ \begin{array}{l} \displaystyle \frac{d U}{d s} = J(U)^{-1} S(U) ,\\ \\ \displaystyle \frac{d H}{d s} = 1 , \end{array} \right. \end{aligned}$$

i.e.

$$\begin{aligned} \frac{dU}{dH} = J(U)^{-1} S(U) \end{aligned}$$

what is, with a different notation, equivalent to (36). Therefore, the preservation of the Riemann invariants is equivalent to the admissibility criterion (36)–(37).

Let us remark that, in this case, the preservation of the Riemann invariants through the stationary contact discontinuities, although natural, is not mandatory: other admissibility criteria may lead to different notions of weak solution. For instance, in the case of the Shallow Water system, the jump conditions imposed at the stationary jumps related to the bottom discontinuities in [5] are not equivalent to the preservation of the Riemann invariants.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Castro, M.J., Parés, C. Well-Balanced High-Order Finite Volume Methods for Systems of Balance Laws. J Sci Comput 82, 48 (2020). https://doi.org/10.1007/s10915-020-01149-5

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1007/s10915-020-01149-5

Keywords

Navigation